Hail, Seward
- When
- April 18, 9:46 PM CST
- Where
- Seward County, 1.48 mi NNW of Utica
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.900, -97.340
Public reported a few stones larger than quarter sized.
There was a both a marginal risk for severe weather and excessive rainfall. Discrete storms developed near 10 PM and produced several hail reports and a couple of wind reports in Cass County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
There was a both a marginal risk for severe weather and excessive rainfall. Discrete storms developed near 10 PM and produced several hail reports and a couple of wind reports in Cass County. Additionally, a flash flood was observed in Fremont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 5:35 PM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 635 PM CDT Tue Apr 18 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 348 PM CDT Tue Apr 18 2023 Key Messages: - A few severe storms possible tonight - Severe threat Wednesday night with a marginal risk of excessive rainfall - Record lows possible Sunday morning Latest water vapor imagery shows a mid/upper level ridge axis over the mid-Missouri river valley with an area of surface low pressure over the high plains of eastern Wyoming/northeast Colorado. This mid/upper level ridge axis is forecast to quickly move east this evening while an upstream shortwave continues to move northeast across northwest Nebraska and eventually into the eastern Dakotas. Ahead of this, a strengthening and veering low-level jet will extend across the eastern portions of the central Plains and nosing into eastern Nebraska late this evening while the surface low tracks east across Nebraska. Elevated thunderstorms capable of large hail remain possible with steepening lapse rates late tonight with support from the strengthening low-level jet. Isolated heavy rainfall is possible from a few of the storms as well. By Wednesday morning, any overnight convection should push east of the forecast area while a surface cold front slowly moves east through the forecast area. Low and mid level moisture will surge northward ahead of this boundary with surface dewpoints forecast to increase into the upper 50s by Wednesday afternoon. This will also aid in moderate instability by afternoon with SBCAPE values near 1500 J/kg. With a weakening cap by late afternoon, convection is expected to develop along the boundary, mainly in our far southeastern counties on the nose of a strengthening low level jet by evening. In addition to the severe weather threat, there is a marginal risk for excessive heavy rain across much of the southeastern portion of the CWA with PW's rising to above 150% of normal and training of thunderstorms quite possible. Heading into the weekend, a deep trough moves across the central Plains bringing unseasonably cold air into the region for the upcoming weekend. Gusty northwesterly winds are also expected through much of the time period with light precipitation possible Friday across northeast Nebraska. Record low temperatures could be within reach on Sunday morning as a ridge of high pressure moves overhead. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Apr 18 2023 Primary aviation weather concerns will be the threat of severe weather this evening and overnight and the low-level wind shear forecast during the same period. First, LLWS will be expected to be most pronounced from 01Z to 06Z Wednesday with 50 knot winds at FL011 to FL018 out of the south. This is also the period with the best chance of strong to severe thunderstorms. Have left them off OFK TAF... with storms likeliest just south and east of there, but the aerodrome could be affected based on where storms develop. Will monitor. I currently have storms limited to an hour or two at KLNK and KOMA - based on current speculation. This time window could be shifted earlier if the storms in south central Nebraska hold strong... or a bit later for that matter. Storms will primarily threaten with strong downburst winds that could produce gusts in any direction (in vicinity of said storms). && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Kern AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 849 PM CDT Tue Apr 18 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191600- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 849 PM CDT Tue Apr 18 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Thunderstorms expected tonight. The threat for severe storms will extend mainly north of I-80 with large hail and isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Another round of severe storms is possible Wednesday evening with the greatest severe-weather threat expected along and south of I-80. The primary hazards will be large hail and damaging winds. There is also a threat for excessive rainfall Wednesday night across southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
905 PM CDT Tue Apr 18 2023
NEZ065-066-190230-
Seward NE-Lancaster NE-
905 PM CDT Tue Apr 18 2023
...A strong thunderstorm will impact portions of west central
Lancaster and northeastern Seward Counties through 930 PM CDT...
At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Garland, or 5 miles southeast of Seward, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This strong thunderstorm will be near...
Garland around 910 PM CDT.
Malcolm around 920 PM CDT.
This includes Interstate 80 in Nebraska between mile markers 379 and
382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4086 9715 4104 9697 4090 9679 4078 9711
TIME...MOT...LOC 0205Z 233DEG 27KT 4088 9699
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1045 PM CDT TUE APR 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL UTICA 40.90N 97.35W
04/18/2023 E0.88 INCH SEWARD NE CO-OP OBSERVER
&&The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 03:46 UTC.
9 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Public reported a few stones larger than quarter sized.
COOP Observer reported 1-inch hail.
Public reported 1-inch hail via Mping.
Public reported nickel to quarter sized hail.
Public reported nickel to quarter sized hail.
Trained spotter reported 1.25-inch hail.
Public reported street flooding at the Bell and Dodge streets intersection. The water levels came up to the bottom of a car door. Also received a report via social media from the same area.
Public reported 1-inch hail.
Public reported uprooted trees and some short stations and docks topped over into the lake.
Public reported 1-inch hail via social media.
Personal weather station measured a peak wind gust of 58 mph.
Public reported 1-inch hail via Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091233, 1091232, 1091234, 1091238, 1091236, 1091235, 1091277, 1091242, 1091263, 1091240, 1091265, 1091247.